My husband went to the hospital this weekend for chest pain, shortness of breath and dizziness. EKG came back fine so they took some blood. They then told us that his blood test results said his heart enzyme level was 1.9 and he probably has a mild heart attack and there was some damage to his heart. They told us they were putting him in the ICU and hooked him up to a couple iv's with medications. Three hours later they re did the blood test and this time it came back 0.06. They stopped the iv's and all medications and told us that he did not have a heart attack and there was no heart damage. He is 38 years old, a smoker, and never had heart or blood pressure problems in the past. Why would his heart enzyme level be so high and than 3 hours later it is fine? We are very concerned.
The amount of cardiac troponin in the blood initially rises in about 4 to 6 hours. Peak concentrations appear at 18 to 24 hours after symptoms of a cardiac event begin. My guess is that because your husband's numbers dropped so dramatically in 3 hours they determined the elevated troponin levels were not due to a cardiac event.
Many diseases, such as sepsis, hypovolemia, atrial fibrillation, congestive heart failure, pulmonary embolism, myocarditis, myocardial contusion, and renal failure, can be associated with an increase in troponin level as well. Did they give you any thoughts on why they felt his troponin was elevated?
No, the ER said they could not explain it. Just told us to follow up with a cardiologist. The cardiologists in my area (Myrtle Beach) all say 2 to 3 month wait and we don't have a PCP here. We are moving back to Connecticut and I am thinking about calling our old PCP from there and asking if they can help get him into a Dr. there.
I also should have mentioned that he felt like his heart was beating super fast and really hard. He said it felt like his heart was going to beat right out of his chest. Today, he feels like the left side of his chest is bruised.
That actually makes sense. It is common for an elevated heart rate to cause some minor, temporary damage to the heart muscle which would increase the troponin levels temporarily so it is very possible that the tachycardia was the cause. It could have been triggered by stress, panic attack or some external factor like caffeine.
In any case, I would follow up with a cardiologist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.